American Policy Center
by Tom DeWeese
Saturday, November 5, 2005
It takes a village to destroy a child
In the old days, children were warned not to smoke because it would stunt their growth. Apparently the same warning can now be issued on Ritalin. Researchers at the University of Sydney have analyzed 29 separate studies on the subject and have concluded that there is indication that some Ritalin users may experience slow or even stunted growth.
"Parents should expect their children to lose some weight and grow more slowly for a time after starting on stimulant medication, and this should be monitored," says pediatrician Sally Poulton of the University.
Two of the studies reviewed by Poulton and colleagues suggest that children who experience nausea and vomiting as an early side effect of Ritalin may be uniquely vulnerable to slow growth. University of Iowa psychologist John R. Kramer, PhD, who led one of the research teams, said that this small sub group of Ritalin users ended up more than 2 inches shorter than other Ritalin users.